Alert archive / Kansas / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at May 24, 2011, 3:41 PM CDT for 6 counties in Kansas. It took effect at May 24, 2011, 7:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2011, 3:41 PM CDT (20:41 UTC)
- In effect from
- May 24, 2011, 7:00 PM CDT
- Expired
- May 25, 2011, 4:46 AM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Brown County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
463 WGUS63 KTOP 242041 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 341 PM CDT TUE MAY 24 2011 ...FLASH FLOOD WATCH FOR PARTS OF FAR NORTH CENTRAL AND NORTHEAST KANSAS... .A LOW PRESSURE SYSTEM WILL INTENSIFY AND THEN BECOME VERY SLOW MOVING OVER CENTRAL KANSAS TUESDAY NIGHT AND WEDNESDAY. PERIODS OF THUNDERSTORMS ARE FORECAST TO OCCUR WITH THE HEAVIEST RAINFALL ACROSS FAR NORTHERN KANSAS. THIS HEAVY RAINFALL COULD CAUSE FLASH FLOODING. KSZ008>012-020-250445- /O.NEW.KTOP.FF.A.0001.110525T0000Z-110525T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA 341 PM CDT TUE MAY 24 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL KANSAS...CLOUD...REPUBLIC AND WASHINGTON. IN NORTHEAST KANSAS...BROWN...MARSHALL AND NEMAHA. * FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY AFTERNOON * A LOW PRESSURE SYSTEM WILL INTENSIFY AND THEN BECOME SLOW MOVING TONIGHT AND WEDNESDAY. HEAVY RAINFALL WILL OCCUR FROM SEVERAL PERIODS OF THUNDERSTORMS DURING THAT TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT IMMINENT IN THE WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED TO CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK ACTION IF FLOODING THREATENS. && $$
2 follow-up statements
707 WGUS63 KTOP 250906 FFATOP FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 406 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH FOR PARTS OF FAR NORTH CENTRAL AND NORTHEAST KANSAS... KSZ008>012-020-251715- /O.CON.KTOP.FF.A.0001.000000T0000Z-110525T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA 406 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS... INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL KANSAS... CLOUD...REPUBLIC AND WASHINGTON. IN NORTHEAST KANSAS...BROWN... MARSHALL AND NEMAHA. * UNTIL 1 PM CDT THIS AFTERNOON * LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH THE MORNING HOURS TODAY AS A LOW PRESSURE SYSTEM MOVES SLOWLY EASTWARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT IMMINENT IN THE WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED TO CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK ACTION IF FLOODING THREATENS. && $$
535 WGUS63 KTOP 250946 FFATOP FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 446 AM CDT WED MAY 25 2011 KSZ008>012-020-251100- /O.CAN.KTOP.FF.A.0001.000000T0000Z-110525T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA 446 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS HAS BEEN CANCELLED. THE THREAT OF HEAVY RAINFALL LEADING TO FLASH FLOODING HAS ENDED...THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 24, 3:22 PM CDT, 19 minutes earlier.
Area forecast discussion, May 24, 3:22 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT TUE MAY 24 2011 .DISCUSSION... IMPRESSIVE NEGATIVE TILT DIFLUENT SHORTWAVE TROUGH ROTATING NORTHEASTWARD INTO KANSAS LATE THIS AFTERNOON. JET IN BASE OF THIS TROUGH AT 500 MB HAS 65 KT JET MAX. ALL MODELS FORECAST THIS TROUGH TO DEEPEN AND CUTOFF...WITH SURFACE LOW BECOMING OCCLUDED IN CENTRAL KANSAS LATER TONIGHT. CONVECTION NOW FIRING IN WESTERN OK AND SWRN KS AND EXPECT THIS TO FILL IN OVER THE NEXT FEW HOURS...AND BEGIN MOVING RAPIDLY NEWD THIS EVENING. COMBINATION OF STRONG SHEAR AND IMPRESSIVE LOW-LEVEL MOISTURE...CHARACTERIZED BY DEWPOINTS AROUND 70 JUST SOUTH OF THE WARM FRONT...WILL LEAD TO A VOLATILE SITUATION. SOME CONCERN ABOUT MODE OF CONVECTION NORTH OF THE WARM FRONT AS SEVERAL RUNS OF THE HRRR HAVE DEVELOPED ONE OR TWO BROKEN SQUALL LINES THAT ACCELERATE NEWD. WHETHER WE END UP GETTING SOME ISOLATED SUPERCELLS IN THE WARM SECTOR AND ON THE WARM FRONT...OR A QUASI-LINEAR CONVECTIVE SYSTEM...LOW-LEVEL SHEAR WILL BE VERY STRONG...AND LCLS QUITE LOW...SO TORNADO THREAT WILL BE WITH US THROUGH AT LEAST MIDNIGHT. HEAVY RAIN COULD ALSO POSSIBLY CAUSE SOME PROBLEMS OVER FAR NORTHERN KS IF MULTIPLE BANDS OF PRECIPITATION OCCUR TONIGHT...THEN CONTINUED EXTENSIVE SHOWERS AND THUNDERSTORM OCCUR WITH CUTOFF LOW ON WEDNESDAY. HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR FAR NORTHERN KS COUNTIES THROUGH WED MORNING. CUTOFF/OCCLUDED LOW WILL THEN MOVE SLOWLY EWD ON WEDNESDAY WITH EXTENSIVE CLOUDS...SHOWERS AND SOME ISOLATED THUNDERSTORMS. HIGHS WILL HAVE A HARD TIME GETTING OUT OF THE 60S. GDP BREEZY NORTH NORTHWEST WINDS WRAPPING AROUND BEHIND THE DEPARTING UPPER LOW WILL BRING COOLER AIR IN FROM THE NORTH AND EXIT SHOWERS ACROSS THE AREA WEST TO EAST IN THE OVERNIGHT HOURS THURSDAY MORNING. COOLER HIGHS NEAR 70 EXPECTED. UPPER FLOW QUICKLY BECOMES ZONAL AND SOUTHERLY SURFACE FLOW RETURNS WITH THE LEE SIDE LOW DEVELOPING. WARM AIR ADVECTION WILL ALSO WORK TO INCREASE CLOUD COVER AND SHOULD NOT ONLY KEEP OVERNIGHT LOWS IN THE 50S BUT ALSO BRING A SLIGHT CHANCE FOR SOME PREDAWN THUNDER IN NC KS. KEPT ONGOING CHANCE FOR SHOWERS/TS ON FRIDAY AS WEAK SYSTEM CROSSES JUST TO THE NORTH. MAY FINALLY GET SOME WARMER TEMPERATURES ON SATURDAY AS SOUTHWESTERLY FLOW ALOFT RETURNS AS NEXT BIG UPPER TROF MOVES INTO THE WEST COAST. ENERGY EJECTING OUT INTO THE FLOW MAY BRING AN OUTSIDE RAIN CHANCE BUT AM KEEPING FORECAST DRY ATTM. HIGHS IN THE LOWER 80S BECOME HIGHS IN THE MIDDLE 80S SUNDAY THROUGH TUESDAY. 67 && .AVIATION... THUNDERSTORMS HAVE MOVED THROUGH THE TERMINALS THIS MORNING. MOST OF THE CEILINGS BEHIND THE LINE OF SHOWERS AND THUNDERSTORMS HAVE BEEN MVFR TO VFR. AN UPPER LEVEL SYSTEM WILL MOVE THROUGH AND LEAD TO MORE WIDESPREAD THUNDERSTORMS THIS AFTERNOON AND EVENING. THE TIMING OF THE THUNDERSTORMS AT THE TERMINALS WILL BE THE MAIN CONCERN FOR THE TAF PERIOD. THUNDERSTORMS COULD LINGER INTO TOMORROW AND HAVE KEPT VCTS GOING FOR MUCH OF THE TAF. WILL CONTINUE TO MONITOR THE TAFS AND AMEND WHEN NECESSARY. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 24, 2:40 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT TUE MAY 24 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-251730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 240 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEASTWARD INTO NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING HOURS. AN OUTBREAK OF SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS...ALONG WITH A FEW TORNADOES IS FORECAST...PARTICULARLY IN THE EVENING HOURS. GIVEN THE STRENGTH OF THIS SYSTEM AND VERY UNSTABLE AIR MASS...STRONG TORNADOES ARE A POSSIBILITY. ADDITIONALLY VERY HEAVY RAINFALL COULD CAUSE FLOODING OVER THE PARTS OF THE AREA...ESPECIALLY ACROSS NORTHERN KANSAS. IT LOOKS LIKE THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 5 PM AND 2 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, May 24, 9:59 AM CDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
959 AM CDT TUE MAY 24 2011
KSZ010-022-023-241530-
MARSHALL-POTTAWATOMIE-RILEY-
959 AM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RILEY...WESTERN
POTTAWATOMIE AND SOUTHERN MARSHALL COUNTIES...
THROUGH 1030 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 45
MPH ACROSS PORTIONS OF NORTHERN RILEY...WESTERN POTTAWATOMIE AND
SOUTHERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE KEATS...TUTTLE CREEK
LAKE...OLSBURG...WESTMORELAND...BLAINE...WHEATON...LOUISVILLE AND
FRANKFORT.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3977 9630 3924 9631 3920 9685 3922 9686
3922 9692 3956 9693 3957 9689 3957 9681
3960 9681
TIME...MOT...LOC 1459Z 248DEG 40KT 3954 9681 3922 9681Special weather statement, May 24, 10:13 AM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 AM CDT TUE MAY 24 2011
KSZ022-036>038-241545-
GEARY-MORRIS-RILEY-WABAUNSEE-
1013 AM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHERN
MORRIS...GEARY AND WESTERN WABAUNSEE COUNTIES...
THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 45 MPH
ACROSS PORTIONS OF SOUTHEASTERN RILEY...NORTHERN MORRIS...GEARY AND
WESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE JUNCTION CITY...DWIGHT...ALTA VISTA AND VOLLAND. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 292 AND 326 COULD ALSO BE
AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3881 9689 3887 9689 3887 9693 3908 9692
3913 9631 3877 9631
TIME...MOT...LOC 1513Z 270DEG 38KT 3897 9681Local storm report, May 24, 10:27 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1027 AM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM HAIL 6 SSW MILFORD 39.10N 96.96W
05/24/2011 E0.88 INCH GEARY KS TRAINED SPOTTER
&&
ANDERSONLocal storm report, May 24, 10:29 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1029 AM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM HAIL 6 SSW MILFORD 39.10N 96.96W
05/24/2011 E0.75 INCH GEARY KS TRAINED SPOTTER
&&
ANDERSONSpecial weather statement, May 24, 10:51 AM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 AM CDT TUE MAY 24 2011
KSZ036-038-241615-
GEARY-WABAUNSEE-
1051 AM CDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY AND WEST
CENTRAL AND CENTRAL WABAUNSEE COUNTIES...
THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 40 MPH ACROSS
PORTIONS OF SOUTHEASTERN GEARY AND WEST CENTRAL AND CENTRAL
WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE VOLLAND...ALMA...MCFARLAND...PAXICO
AND ESKRIDGE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3889 9659 3905 9657 3906 9650 3904 9650
3904 9639 3906 9639 3908 9610 3882 9610
TIME...MOT...LOC 1550Z 274DEG 34KT 3897 9647Special weather statement, May 24, 11:33 AM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1133 AM CDT TUE MAY 24 2011 KSZ038-039-055-241700- OSAGE-SHAWNEE-WABAUNSEE- 1133 AM CDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHAWNEE...NORTHWESTERN OSAGE AND EASTERN WABAUNSEE COUNTIES... THROUGH NOON CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF WESTERN SHAWNEE...NORTHWESTERN OSAGE AND EASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE KEENE...MAPLE HILL...WILLARD...DOVER...SILVER LAKE...AUBURN AND WESTERN TOPEKA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 162 AND 173 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 334 AND 355 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 3918 9574 3883 9573 3883 9621 3907 9619 TIME...MOT...LOC 1633Z 269DEG 25KT 3892 9611
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:23 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 52 min |
| May 24, 9:35 AM CDT | Special Weather Statement | TOP | Washington | 25 min |
| May 24, 9:59 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 31 min |
| May 24, 10:13 AM CDT | Special Weather Statement | TOP | Geary | 32 min |
| May 24, 10:51 AM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| May 24, 11:33 AM CDT | Special Weather Statement | TOP | Shawnee | 27 min |
| May 24, 12:11 PM CDT | Areal Flood Advisory | TOP | Jefferson | 94 min |
| May 24, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 44 min |
| May 24, 6:23 PM CDT | Special Weather Statement | TOP | Morris | 22 min |
| May 24, 6:27 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 24, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 25 min |
| May 24, 6:59 PM CDT | Special Weather Statement | TOP | Clay | 46 min |
Nearby
Flash Flood Watches in Kansas, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.